Alert archive / Michigan / Tornado Warnings in 2022
Tornado Warning 1, NWS Marquette, MI
NWS Marquette, MI issued this tornado warning at Jun 30, 2022, 7:44 PM EDT for Marquette County, Michigan. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2022, 7:44 PM EDT (23:44 UTC)
- Expired
- Jun 30, 2022, 8:00 PM EDT
- In force
- 16 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Marquette County, MI
The radar
The Marquette radar (KMQT), 17 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:45 PM EDT | HAIL 0.7 | 9 W Granite Island, MI | VIDEO AND PICTURE OF HAIL AFTERMATH AND HAIL FALLING. TIME ESTIMATED BY RADAR. HAIL SIZE ESTIMATED BY VIDEO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:51 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
415
WFUS53 KMQT 302344
TORMQT
MIC103-010000-
/O.NEW.KMQT.TO.W.0001.220630T2344Z-220701T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Marquette MI
744 PM EDT Thu Jun 30 2022
The National Weather Service in Marquette has issued a
* Tornado Warning for...
North central Marquette County in north central Upper Michigan...
* Until 800 PM EDT.
* At 744 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Little Presque Isle, or 12 miles
northwest of Presque Isle, moving east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Little Presque Isle around 750 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4665 8765 4673 8767 4677 8744 4663 8744
TIME...MOT...LOC 2344Z 265DEG 42KT 4669 8760
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
JAW1 follow-up statement
983
WWUS53 KMQT 302350
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
750 PM EDT Thu Jun 30 2022
MIC103-010000-
/O.CON.KMQT.TO.W.0001.000000T0000Z-220701T0000Z/
Marquette MI-
750 PM EDT Thu Jun 30 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR NORTHERN
MARQUETTE COUNTY...
At 750 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Little Presque Isle, or 9 miles northwest of Presque
Isle, moving east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northern Marquette County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4667 8756 4673 8758 4676 8746 4666 8746
TIME...MOT...LOC 2350Z 265DEG 42KT 4670 8749
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
JAWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jun 30, 7:31 PM EDT, 13 minutes earlier.
Area forecast discussion, Jun 30, 7:31 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Marquette MI 731 PM EDT Thu Jun 30 2022 .SHORT TERM...(Through early this evening) Issued at 314 PM EDT THU JUN 30 2022 ...Strong to severe storms late this afternoon into this evening... Clearing has been occurring from W to E so far today, which is assisting with recharging the atmosphere for a redevelopment of storms. Latest RAP analysis courtesy of SPC's mesoanalysis page indicates that 500 to 1000 ML-CAPE is building across the Wrn half of the forecast area with the cap slowly eroding. Satellite imagery is showing spatial cloud growth ahead of the previously advertised approaching frontal boundary with some weak returns appearing on regional radar underneath. Over the next several hours, expect this general trend to continue, supported by a rather warm, moist airmass at/near the surface. While there are some variances in timing amongst the various deterministic model guidance, general consensus is a 4 to 5pm EDT start time for convective initiation, although may initially struggle until the cap is able to be overcome. From 6pm EDT onward will be the highest chances for convection, particularly of the strong to severe kind. With 50+ knots of 0-6km bulk shear, 30+ kts within the 0-3km layer, low- to mid- level LRs of at least 7 C/km already in place, and around 100 or so m2/s2 of 0-3km SRH, strong to severe storms are still expected. Wind will be the primary threat but hail will be possible given the LRs, lowering fz lvls, and at least some turning within cells. Moderate rain will be highly probable in storms, with locally heavy rain possible. PWATs aren't overly impressive for this time of year, but as alluded to already, plenty of at least LL moisture abounds. .LONG TERM...(Tonight through Thursday) Issued at 135 PM EDT THU JUN 30 2022 Medium range models and their ensembles suggest a relatively benign period of weather after this evening with more rain chances returning for Independence Day. Behind the passing cold front tonight, models suggest a mid-level low to slowly shift east to the north of the Great Lakes. Meanwhile, a low pressure system off the Pac NW will drive a deep trof along the W Coast, forcing a downstream ridge to build across the Rockies, with more zonal to NW flow across the Upper Great Lakes. As the weekend wraps up, this trof shifts inland as the ridge axis shifts east across the CONUS. This transitory period will bring a chance for showers and thunderstorms across the UP for the holiday festivities as a LLJ and baroclinic axis shifts through the Upper Midwest. By the middle of next week, models suggest a broad, but weak ridge to remain across the CONUS with relatively good agreement in the models. Look for temps to remain near- to below-normal through most of the period, trending towards above normal by the middle of next week. As a cold front shifts across the UP tonight, tsra will be ongoing/developing across the western/central UP. Latest RAP guidance suggests the cold front to move into the wern UP around 23/00z this evening as daytime heating(though limited some by AM clouds) and gusty winds efficiently mix out the boundary layer. Impressive low-level lapse rates combined with a cold front boundary should be able to overcome a small cap seen on model soundings. While the instability isn't overly impressive, there is sufficient amount of shear that should be able to bring a threat of severe weather. Low-level shear for any potential tornadic threat will be tied directly to the frontal axis, as winds become unidirectional behind the fropa...though this threat appears quite limited. Rather strong winds and isolated larger hail appears to be the main threats. With a sfc high pressure system moving in behind the front, the column begins to dry out quickly heading into Friday. PWAT values near 1.75 inches Thursday, quickly fall to around 0.4 inches by Friday, and will remain low through at least Saturday. This sfc high pressure will drift across the UP through the weekend, bringing tranquil conditions across the area. By Sunday, the UP will be in a transitional pattern with southerly flow returning in the afternoon. This will begin to bring in increasing amounts of moisture for at least the west half; however, with the high pressure shifting to the Eastern Great Lakes Sunday afternoon, NE flow off the higher terrain of Ontario could bring elevated fire wx conditions for the east half of the UP. The pattern becomes a bit more unsettled for Independence Day into Tuesday as a quasi-stationary baroclinic zone will bring multiple chances for showers and thunderstorms across the Northern Plains and Great Lakes regions through the middle of the week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 730 PM EDT THU JUN 30 2022 TSRA and RA ends over IWD in the next hour or two, whereas SAW should begin seeing SHRA and TSRAs move in within the next hour. Some hail and strong winds could be seen with these TSRAs early this evening, as a few storms could be severe; MVFR conditions or lower could be seen for a few minutes in the strongest parts of these storms. Once we get past midnight, expect much calmer conditions, with winds veering to the NW and VFR conditions dominating for the rest of the period as a high pressure ridge moves overhead. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 135 PM EDT THU JUN 30 2022 SW winds today will veer to the W to NW tonight behind a cold front. Showers and thunderstorms are expected to develop along this frontal axis, which could bring some localized gusty winds. By Friday, surface high pressure will move over the lake, bringing benign conditions through the weekend. As the high pressure moves into the area, brief SW winds up to 20 knots will be possible across the west half of the lake through Friday afternoon. Showers and thunderstorms return for Independence Day into Tuesday, but winds appear on the lighter side outside of any thunderstorms, before another high pressure crosses the lake Wednesday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement until 10 PM EDT this evening for MIZ014. Lake Superior... None. Lake Michigan... None. && SHORT TERM...lg LONG TERM...JAW AVIATION...TAP MARINE...JAW
Hazardous weather outlook, Jun 30, 4:01 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 401 PM EDT Thu Jun 30 2022 MIZ001>007-009>014-084-085-012015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 401 PM EDT Thu Jun 30 2022 /301 PM CDT Thu Jun 30 2022/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected through early tonight. Some storms may become strong to severe. Primary hazards include gusty to damaging winds, hail, and frequent lightning. Moderate to locally heavy rain is also expected. There is a high swim risk for the Lake Michigan beaches in Schoolcraft County this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms late Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LSZ162-240>251-263>267-012015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 401 PM EDT Thu Jun 30 2022 /301 PM CDT Thu Jun 30 2022/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected through early tonight. Some storms may become strong to severe. Primary hazards include gusty to damaging winds, hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms late Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-012015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 401 PM EDT Thu Jun 30 2022 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are expected through early tonight. Some storms may become strong to severe. Primary hazards include gusty to damaging winds, hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms late Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. lg
In the hours before
Local storm report, Jun 30, 6:40 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
640 PM EDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 7 E FOURTEEN MILE POINT 47.01N 88.96W
06/30/2022 M1.00 INCH ONTONAGON MI PUBLIC
PICTURES OF NICKEL TO QUARTER SIZE HAIL FROM
TWITTER, TIME ESTIMATED BY RADAR.
&&
GSLocal storm report, Jun 30, 6:49 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
649 PM EDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL KEWEENAW BAY 46.86N 88.48W
06/30/2022 E0.25 INCH BARAGA MI PUBLIC
CALLER FROM NORTH OF KEWEENAW BAY REPORTING
0.25 INCH HAIL.
&&
GSLocal storm report, Jun 30, 7:00 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
700 PM EDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 3 E ASSININS 46.81N 88.42W
06/30/2022 E0.25 INCH BARAGA MI PUBLIC
PEA SIZE HAIL VIA FACEBOOK BETWEEN LANSE AND
ZEBA.
&&
GSLocal storm report, Jun 30, 7:02 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
702 PM EDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 NNE ONTONAGON 46.88N 89.31W
06/30/2022 E0.25 INCH ONTONAGON MI PUBLIC
PEA SIZE HAIL ALONG SHORES OF ONTONAGON VIA
FACEBOOK.
&&
GSLocal storm report, Jun 30, 7:29 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
729 PM EDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 NNW BESSEMER 46.51N 90.08W
06/30/2022 E0.88 INCH GOGEBIC MI PUBLIC
REPORT VIA FACEBOOK OF BETWEEN DIME AND
QUARTER SIZED HAIL.
&&
GSLocal storm report, Jun 30, 7:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
744 PM EDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL L'ANSE 46.75N 88.45W
06/30/2022 E0.70 INCH BARAGA MI PUBLIC
PICTURE VIA FACEBOOK.
&&
GSThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:35 AM EDT | Special Weather Statement | MQT | Ontonagon | 25 min |
| Jun 30, 12:51 AM EDT | Special Weather Statement | MQT | Baraga | 24 min |
| Jun 30, 12:52 AM EDT | Special Weather Statement | MQT | Baraga | 23 min |
| Jun 30, 12:59 AM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 31 min |
| Jun 30, 1:26 AM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 17 min |
| Jun 30, 2:52 AM EDT | Special Weather Statement | MQT | Baraga | 23 min |
| Jun 30, 3:23 AM EDT | Beach Hazards Statement | MQT | Schoolcraft | 19 hr |
| Jun 30, 3:26 AM EDT | Special Weather Statement | MQT | Alger | 34 min |
| Jun 30, 3:29 AM EDT | Special Weather Statement | MQT | Alger | 31 min |
| Jun 30, 3:36 AM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Marquette, Schoolcraft | 39 min |
| Jun 30, 4:06 AM EDT | Special Weather Statement | MQT | Schoolcraft | 24 min |
| Jun 30, 4:31 AM EDT | Special Weather Statement | MQT | Schoolcraft | 29 min |
| Jun 30, 7:34 AM EDT | Special Weather Statement | MQT | Alger | 26 min |
| Jun 30, 7:59 AM EDT | Special Marine Warning | MQT | 31 min | |
| Jun 30, 8:27 AM EDT | Special Marine Warning | MQT | 33 min | |
| Jun 30, 8:44 AM EDT | Special Marine Warning | MQT | 31 min | |
| Jun 30, 5:34 PM EDT | Special Marine Warning | MQT | 26 min | |
| Jun 30, 6:09 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 36 min |
| Jun 30, 6:42 PM EDT | Special Marine Warning | MQT | 33 min | |
| Jun 30, 6:50 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 25 min |
| Jun 30, 6:56 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 34 min |
| Jun 30, 7:10 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 35 min |
| Jun 30, 7:24 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 36 min |
| Jun 30, 7:30 PM EDT | Special Marine Warning | MQT | 45 min | |
| Jun 30, 7:37 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 38 min |
| Jun 30, 7:49 PM EDT | Special Marine Warning | MQT | 26 min |
Nearby
Tornado Warnings in Michigan, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.